Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS El Paso, TX

June 3, 2004Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 3, 2004, 5:57 PM MDT for Doña Ana County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 5:57 PM MDT (23:57 UTC)
Expired
Jun 3, 2004, 7:00 PM MDT
In force
63 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 53 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 12.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
3928 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 032357
SVRELP
NMC013-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
554 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONA ANA COUNTY IN NEW MEXICO
  INCLUDING THE CITIES OF...UNIVERSITY PARK...LAS CRUCES

* UNTIL 700 PM MDT

* AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CLUSTER MOVING INTO THE LAS CRUCES NEW MEXICO 
VICINITY. THESE STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER 
AND WIND GUSTS TO 60 MPH WITH LOW VISIBILITIES FROM BLOWING DUST.

PERSONS IN THE PATH OF THESE STORMS MUST TAKE SHELTER IN A STRONG 
BUILDING IMMEDIATELY.

* OTHER LOCATIONS IN THE WARNING INCLUDE DONA 
ANA...MESQUITE...RADIUM SPRINGS...WHITE SANDS AND ORGAN

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3208 10712 3209 10650 3267 10648 3273 10715

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:04 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 1:04 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
104 PM MDT THU JUN 3 2004

SYNOPSIS...
MOISTURE HAS MOVED IN FROM THE EAST AND THAT WILL COMBINE WITH
DAYTIME HEATING TO GIVE US SCATTERED SHOWERS TONIGHT AND FRIDAY.  THE
WEEKEND WILL SEE A MIX OF CLOUDS AND SUN WITH TEMPERATURES BACK ABOVE
NORMAL.  NEXT WEEK WILL CONTINUE SUNNY AND WARM WITH TEMPERATURES
AT OR ABOVE NORMAL THROUGH THE MIDDLE PART OF WEEK.

DISCUSSION...
A LARGE COMPLEX OF THUNDERSTORMS OVER THE TEXAS PANHANDLE LAST NIGHT
FORCED A LARGE OUTFLOW BOUNDARY ACROSS ALL OF THE SOUTHERN NEW
MEXICO.  THAT OUTFLOW BOUNDARY HAS BROUGHT IN A FAIR AMOUNT OF
MOISTURE WITH DEWPOINTS IN THE EASTERN PART OF THE CWA RUNNING IN THE
LOWER 50S AND MOST OF THE REST OF THE AREA WITH DEWPOINTS IN THE 40S.
 THE OUTFLOW BOUNDARY HAS MADE IT ALL THE WAY OUT TO ARIZONA BORDER
AND MAYBE A LITTLE INTO ARIZONA.  SO NOW WE HAVE TWO WEATHER ELEMENTS
READY TO BATTLE IT OUT OVER THE AREA.  ON THE THUNDERSTORM SIDE OF
THINGS WE HAVE PLENTY OF MOISTURE AT THE SURFACE...WE HAVE VEERING
WINDS AND WE HAVE PLENTY OF HEAT TO WARM THE GROUND WITH.  ON THE NO
THUNDERSTORM SIDE OF THINGS WE ARE SITTING RIGHT UNDER THE AXIS OF
THE UPPER HIGH.  A WEAK SUBSIDENCE INVERSION IS LOCATED JUST A LITTLE
ABOVE 500 MB ON THE 12Z KEPZ SOUNDING.  I DO THINK WE WILL SEE SOME
THUNDERSTORMS THIS EVENING IN THE LOWLANDS THEY JUST MIGHT NOT BE AS
NUMEROUS WITH THE UPPER HIGH TRYING TO KEEP A LID ON THINGS.  THE
MODELS ALSO AGREE THAT THERE WILL BE SOME THUNDERSTORMS IN THE
LOWLANDS.  THERE MAY NOT BE AS MANY THUNDERSTORMS AS THERE OTHERWISE
COULD BE...BUT THOSE THAT DO FORM COULD BE ON THE STRONG SIDE OF
THINGS.  STRONG WINDS AND HAIL BEING THE BIGGEST THREAT THIS EVENING.
 FRIDAY THINGS DONT CHANGE MUCH SO IVE KEPT THE CHANCE FOR SHOWERS
AND THUNDERSTORMS IN THE FORECAST...THOUGH IVE REDUCED THEM BACK TO
ISOLATED WORDING.  DRIER AIR WILL WORK IN FOR THE WEEKEND WHICH WILL
HELP US SLOWLY TO CLEAR OUT AND OUR TEMPERATURES WILL CREEP BACK
ABOVE NORMAL.  THE FIRST PART OF NEXT WEEK LOOKS LIKE MORE OF THE
SAME WITH PLENTY OF SUN AND TEMPERATURES RUNNING A LITTLE ABOVE
NORMAL.  THE ONE FLY IN THE OINTMENT IS THAT THE GFS IS TRYING TO
SWING SOME MOISTURE UP IN OUR DIRECTION ON TUESDAY ON THE BACK SIDE
OF A BIG HIGH OVER THE MIDWEST.  RIGHT NOW IM NOT GETTING TOO
EXCITED ABOUT THAT...IT IS STILL JUNE AFTER ALL...BUT IT DOES BEAR
SOME WATCHING.

PRELIMINARY NUMBERS...

EL PASO               BB 071/096 069/100 068 41100
ALAMOGORDO            BB 067/095 064/099 063 41100
LAS CRUCES            BU 068/095 065/099 064 41100
CLOUDCROFT            BB 046/070 046/073 044 41100
TRUTH OR CONSEQUENCES BU 068/095 065/098 064 41100
SILVER CITY           BU 057/089 056/091 055 31100
DEMING                BU 068/097 065/099 064 31100
LORDSBURG             BU 068/097 065/100 064 31100
SIERRA BLANCA         BB 066/092 063/096 062 41100

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

15 BRICE
Hazardous weather outlook, Jun 3, 11:00 AM MDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT THU JUN 3 2004

NMZ022>025-030>032-TXZ055-056-040030-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1100 AM MDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG WITH WIND GUSTS TO 50 MPH AND 1/2 INCH
SIZE HAIL.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE TO THE EAST OF
THE RIO GRANDE.  OUT WEST...ESPECIALLY IN THE GILA THE CONCERN WILL
BE FOR DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...
GENERALLY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. A SLIGHT
CHANCE OF THUNDERSTORMS EXISTS ON FRIDAY AFTERNOON AND EVENING
GENERALLY EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 3, 4:45 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT THU JUN 3 2004

NMZ032-TXZ055-032340-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
445 PM MDT THU JUN 3 2004

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN DONA ANA COUNTY NEW
MEXICO...

AT 440 PM A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING INTO SOUTHERN
DONA ANA COUNTY NEW MEXICO ALONG HIGHWAY 9 JUST WEST OF SANTA TERESA.
THESE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH AND CLOUD
TO GROUND LIGHTNING. THE STRONG WINDS MAY PRODUCE BLOWING DUST WITH
VISIBILITIES UNDER A MILE.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY ALSO OCCUR IN AREAS OF
BLOWING DUST.
Special weather statement, Jun 3, 5:37 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
537 PM MDT THU JUN 3 2004

NMZ032-TXZ055-040030-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
537 PM MDT THU JUN 3 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN DONA ANA COUNTY NEW
MEXICO AND WESTERN EL PASO COUNTY TEXAS...

AT 530 PM AN INCREASING AREA OF THUNDERSTORMS WAS MOVING INTO SOUTH
CENTRAL DONA ANA COUNTY NEW MEXICO AND EXTREME WESTERN EL PASO COUNTY
TEXAS. THE STORMS WERE MOVING INTO THE VICINITY OF WEST EL PASO AND
ALONG INTERSTATE 10 NEAR THE TOWNS OF ANTHONY...VADO AND MESQUITE.

THE STORMS MAY PRODUCE SMALL HAIL...CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 50 MPH. THE STRONG WINDS WILL PRODUCE BLOWING DUST AND
SAND WITH VISIBILITIES UNDER A MILE IN A FEW AREAS.

PERSONS IN THE PATH OF THESE STORMS MUST TAKE SHELTER IMMEDIATELY.
DRIVERS SHOULD BE PREPARED TO STOP QUICKLY OR PULL OVER IN AREAS OF
BLOWING DUST AND SAND.

ROGASH

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.